I’ve had acne for the better part of my life. When I was eight years old, I began getting a few strange bumps on my forehead. I went to the doctor and sure enough, they were blackheads. They weren’t anything glaringly obvious, so I just tried to put a little less sunscreen on my face the next time I went to the pool. As I grew up, I was always self-conscious of my skin. As I got older, more of my peers got some acne, but mine always seemed worse. I tried washing my face and putting benzoyl peroxide on it, but it never seemed like it’d get better. I went to a dermatologist once and she said I could take birth control, but I didn’t want to do that at 12 just to clear up my skin a little. I eventually learned to ignore it most of the time, but there were still times when I’d wish I could just make all my stubborn red pimples fade forever.
By the time I was in high school, I barely knew myself without acne. And one day during the fall of senior year, this girl in one of my classes started telling my friend and me about how she used to have a lot of acne, but then she took Accutane and it completely cleared her skin. She wasn’t lying; her skin did look amazing. I thought to myself, “I’m going to college soon. Would this really be so bad?” I’ve always made big decisions pretty spontaneously, for better or worse.
So, I went back to the dermatologist. She told me a lot that I didn’t know before, which I’ll include here for anyone thinking of taking Accutane: Accutane is actually a derivative of vitamin A, and it works by drastically reducing the amount of oil your body produces. This can lead to a lot of side effects, most notably dry lips, which almost everyone has. In general, it extremely dries out your skin, so you are advised to be careful when in the sun for a long time. It works on almost everybody, but it doesn’t work forever on some people, so many take it twice.
Accutane can also have some scarier, much less common side effects including nosebleeds, hair loss, joint pain, headaches, and possibly even depression or increased risk of developing Crohn’s disease (although she told me that these were very uncommon and to call her if my mental health took a toll). Also, babies born while the mother is taking Accutane have an extremely high risk of birth defects, so I had to take two types of birth control and make sure I wasn’t pregnant with a blood test once a month (don’t worry, it’s fine to have kids when you’re done with Accutane). And it can be dangerous to drink more than a small amount of alcohol (if any at all) while on Accutane, so keep that in mind if your 21st birthday party is coming up. This all scared me, but not enough to change my mind.
Photo Credit: Source
And on February 12, 2018, I took my first pill. The fact that each pill capsule had a picture of a pregnant woman with a giant X over her body didn’t exactly make me feel exactly thrilled about the whole process. The six months my dermatologist had told me I’d likely need on Accutane seemed like an eternity. After swallowing my first pill, I swear I felt something shift inside me. I can’t even explain what it was, just…something. Terrified, I immediately watched a bunch of YouTube videos of people that had taken Accutane. They all talked about how they had taken all sorts of other pills for acne and Accutane was their last resort. Accutane was really my first big attempt to clear my acne, so I wondered if I’d made a stupid decision. But I thought of my classmate and her perfect skin and kept going.
Photo Credit: Source
Let’s just say the side effects were weird for me.
In April, I had no appetite for almost a week. I had to bring a bottle of Pepto Bismol to my friend’s birthday party since we went out for dinner. Then my nausea randomly went away a few days later. I don’t know if that was because of Accutane, but I think it’s possible. The blood tests were obviously never fun, and sometimes they seemed to hurt more than others. As for my actual skin, it wasn’t so great for a long time. Although it rarely makes your skin get better overnight, Accutane should probably have had some effect after three months. But nope, in May my skin was the worst it had ever been. Giant red welts the size of small rocks covered my face, eight or nine of them. Add in my incredibly chapped lips and it wasn’t exactly the best look.
My small whiteheads did go away, but it was hard to notice. For some reason, it worked quickly on my back and chest, but that was much less noticeable. I hated people having to see my face, honestly. I was just glad I was a second semester senior in high school and I’d known everyone I was around forever. But it didn’t exactly give me faith for the future. I wondered if I had some greater issue since almost no one taking Accutane I’d read about online seemed to have worse skin than when they started after three months. It did clear up a bit in the summer and I started wearing concealer at my new job so my terrible acne wouldn’t be the first impression everyone got of me, but it was actually at my six month checkup when my dermatologist gave me cream she said was normally for bug bites (Betamethasone Dipropionate), but she thought it could help me. She also thought I’d need another month at least.
That was a Monday. By Thursday I didn’t have a single zit. Not kidding. Although it can be good to keep taking Accutane a little longer to be sure your acne won’t come back, I didn’t want to put myself at greater risk for all of these side effects, so I never went back for another month. The only way I can possibly explain all of this is that I also have eczema, so maybe it dried out and irritated my face. But I’m not a doctor so it could be something else.
I think I had a very unusual way of how my acne cleared up, but seven months later, my acne is only a little worse than when I first stopped last August and definitely not worth taking Accutane again. I still have a lot of scars, but at least 90% of the actual acne is gone. Overall, some of the side effects didn’t drastically change my life (I didn’t get a terrible sunburn in the summer, I survived my track season, and it was nice since my hair wasn’t greasy again within a day of washing it) but it did make me ten times more self-conscious about my skin to this day.
When I get a zit now, I definitely feel worse about it than I would have before taking Accutane. I have to remind myself that it’s nothing compared to last spring, but it can be hard to shake the feeling of knowing that my skin doesn’t look its best. And I have plenty of embarrassing nosebleed stories which continued for about a month after I stopped, including right before my first-floor meeting at BU. I do think it was worth it in the end, but not by that much. I wouldn’t necessarily recommend it for everyone, especially if you just have mild acne. But if you’ve struggled with acne for a long time, it is one of the treatments that is likely to make a big difference, so I suggest talking to your dermatologist about it.
I can be shy about sharing my personal experiences, but I thought it could be helpful since Accutane can seem pretty daunting. Talk to a doctor or dermatologist if you want to learn more!